Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 37, NWS Wilmington, NC

October 17, 1999Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 7:13 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 7:13 AM EDT (11:13 UTC)
Expired
Oct 17, 1999, 11:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 171114
FFWILM
NCC019-129-171500-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
713 AM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1100 AM EDT

* AT 705 AM...RADAR ESTIMATED ABOUT 2 INCHES OF RAIN HAS FALLEN
  ACROSS NEW HANOVER AND BRUNSWICK COUNITES. MORE HEAVY RAIN IS
  MOVING IN FROM THE ATLANTIC AND SO AN ADDITIONAL TWO INCHES
  COULD FALL THIS MORNING.

* TROPICAL DOWNPOURS WILL CONTINUE ACROSS THE WARNED AREA RESULTING
  IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

DO NOT DR`IVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:37 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 17, 3:37 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 AM EDT SUN OCT 17 1999

WILL AWAIT CONF CALL FOR A FEW FINAL DECISIONS...THERE WILL PROB NOT
BE TOO MANY SIG CHANGES AS IRENE MOVES NE LTR TDY AND AFFECTS ERN
NC. SYS NOT REAL HEALTHY RITE NOW ON SAT LOOP BUT THERE HAS BEEN A
LITTLE FLARE UP OF CONVECTION NR BROAD CENTER OVR THE LAST CPLE HRS.
88D'S INDICATED RAIN GRADUALLY PUSHING INLAND WITH NO REAL HVY RAIN
AS OF YET. AS IRENE CONTS TO APPROACH TDY THE RAIN SHLD BEC MORE
WDSPRD WITH SOME HEAVIER AMTS. WL CONT TO MONITOR POT FOR HVY RAIN
FOR RAIN SOAKED CSTL PLN. ZONES WILL CONT TO PORTRAY RAIN AND WDLY
SCT TSTMS TDY WITH INCRNG WND. WILL PUT UP HI WND WARNING FOR INLAND
SECTIONS AND KP FLD WATCH UP. SITUATION LUKS SIMILAR FOR EARLY TNT
WITH RAIN AND WND. WND AND RAIN WILL DCRS LTR TNT AS IRENE PULLS
RAPIDLY AWAY FRM ERN NC. SOME SUNSHINE RETURNING ON MON.

CWF...LUKS PRETTY GD. WL WAIT ON CONF CALL.

.MHbX...HURRICANE WARNING FRM HAT S AND PAMLICO SND.
       TROP STRM WARN N OF HAT AND ALB SND.
       FLASH FLOOD WATCH FOR ALL ZONES EXCEPT OUTER BANKS.
       HIGH WIND WARNING FOR CSTL PLN.

GATES

In the hours before

Special weather statement, Oct 17, 6:30 AM EDT, 43 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
630 AM EDT SUN OCT 17 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY.

HAZARDOUS WEATHER...
TROPICAL STORM AND HURRICANE FORCE WINDS WILL AFFECT PORTIONS OF
THE AREA TODAY AND TONIGHT BEFORE WINDS DIMINISH. REFER TO THE
LATEST HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE
IN WILMINGTON FOR SPECIFIC INFORMATION.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
HURRICANE IRENE LOCATED OFF THE SOUTHEASTERN U.S. COAST THIS
MORNING IS FORECAST TO APPROACH THE CAROLINAS TODAY. THE HURRICANE
WILL RAPIDLY MOVE AWAY FROM THE REGION LATER TONIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE
CAROLINAS ON MON.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:19 AM EDTFlash Flood WarningILMBladen, Columbus4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMBrunswick, Columbus, New Hanover, Pender4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMBladen4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, Pender4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMNew Hanover4 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMBrunswick, New Hanover5 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMBladen, Columbus5 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.